, Volume 25, Issue 5, pp 965-969
Date: 21 Jan 2010

Tacrolimus nephrotoxicity: beware of the association of diarrhea, drug interaction and pharmacogenetics

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Tacrolimus is known to potentially lead to adverse events in recipients with diarrhoea and/or calcium channel blocker (CCB) co-administration. We report a renal transplant recipient who suffered from severe nephrotoxicity related to a toxic tacrolimus trough concentration in both conditions, diarrhoea and CCB co-administration, and with genotyped CYP3A system and P-glycoprotein (P-gp) polymorphisms. To our knowledge, this is the first case to be investigated for such polymorphisms. Clinicians should be reminded of the possibility of highly increased levels of tacrolimus in situations of diarrhoea and/or co-administration of CCBs. It also highlights the key role in tacrolimus pharmacokinetics of the CYP3A system and P-gp polymorphisms, and their influence in high-risk situations when enzyme activity is already affected by enterocyte damage due to diarrhoea and CCB competition.

This work was partly presented as a poster during the International Pediatric Nephrology Association Congress in Budapest (Hungary) in September 2007.